Alert archive / Georgia / Tornado Warnings in 1997

Tornado Warning 31, NWS Jacksonville, FL

November 1, 1997Charlton County, Georgia

NWS Jacksonville, FL issued this tornado warning at Nov 1, 1997, 11:51 PM EST for Charlton County, Georgia. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 1, 1997, 11:51 PM EST (04:51 UTC)
Expired
Nov 2, 1997, 12:55 AM EST
In force
64 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Charlton County, GA

The radar

The Jacksonville radar (KJAX), 53 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 2, 12:10 AM ESTThunderstorm WindFolkston, GALarge trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 1, 7:30 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 4.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1997-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1997-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1109 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 020451 RRA
TORJAX
GAC049-020555-

BULLETIN
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1151 PM EST SAT NOV 1 1997

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1255 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN GEORGIA

   ...CHARLTON
 
AT 1149 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO 6 MILES WEST OF HOMELAND MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO FROM 1149 PM EST TO 1255 AM
EST ARE... 
HOMELAND BY MIDNIGHT EST
FOLKSTON BY MIDNIGHT EST

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF
AVAILABLE. OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR
POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED
BUILDING OR GET INTO A DITCH OR CULVERT.
 
PLEASE TUNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE
TELEVISION OUTLET... OR NOAA WEATHER RADIO.

K. KUYPER./ B. MOBBS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Nov 1, 7:04 PM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Nov 1, 7:04 PM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
700 PM EST SAT NOV 01 1997

WILL ISSUE THIS AFD ALITTLE EARLIER THAN USUAL DUE TO ADVANCING SVR
WX. CURRENTLY FEW PREFRONTAL STORMS CLOSE TO...BUT NOT IN...OUR
WESTERNMOST CWA. SHOULD'T BE LONG BEFORE A FEW CELLS ADVECT INTO OUR
AREA.  FNT TO PROGRESS EWD THRU THE NGT WITH PROGS PLACING IT NR
A SAV-JAX- BIG BEND AREA ARND SUNRISE SUNDAY WITH MDL TIME XSECTIONS
QUICKLY BRINGING IN MUCH DRIER AIR FOLLOWING PASSAGE.

MOBBS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 10:37 PM ESTSevere Thunderstorm WarningJAXClinch63 min
Nov 1, 11:34 PM ESTSevere Thunderstorm WarningJAXCharlton61 min
Nov 2, 12:30 AM ESTSevere Thunderstorm WarningJAXCamden65 min

Nearby

Tornado Warnings in Georgia, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.